Every year, thousands of people die from heroin overdose. While not all overdoses are fatal, they are all incredibly severe. An overdose occurs quickly, and therefore, understanding the timeline is crucial. Ultimately, the only way to avoid a heroin overdose completely is by ending addiction and finding sobriety.
The most effective way to break free from addiction is through a personalized treatment program at an addiction treatment center. Reach out to San Antonio Recovery Center today at 866.957.7885 to learn more.
Timeline for the Overdose
There is no such thing as moderate heroin use. The use of this drug in any form is a cause for concern, as it is highly addictive and can quickly lead to harmful consequences.
Several factors can influence the likelihood of an overdose.
The first thing to consider is the method in which you consume the drug. For example, if you snort heroin, it only takes effect about 60 seconds to kick in. Additionally, intravenous injection means you’ll experience the effects of heroin within 30 seconds. However, sub-muscular injections, while lasting longer, won’t take effect for several minutes.
After the initial euphoric rush, users experience the peak. This the moment you feel the optimum effects of the drug. Typically, the peak may be different for everyone, but it usually takes place ten minutes after consumption.
For heroin, the peak is when an overdose is most likely. At this point, heroin takes the strongest hold on the body. Under the influence of the drug, many users don’t even realize they’re experiencing an overdose.
Signs of Heroin Overdose
If you overdose from heroin, there are many symptoms that rapidly appear. Blood flow throughout the body slows, and the lack of circulation causes blue lips or fingernails. In the seconds or minutes before overdose, some individuals report sensations including dry mouth, drop in blood pressure, or intestinal cramping.
From the outside, you might be concerned if you see any of the following:
- Their pupils contract
- They cannot hold themselves up
- Their speech is slurred
- They nod out
A heroin overdose causes respiratory depression as well. The individual’s breathing may become difficult and hoarse, and their pulse might weaken. A lack of consciousness or coma eventually follows. This can lead to death.
Responding to a Heroin Overdose
Overall, if you notice any of these signs, take action immediately. If you don’t respond, an overdose could potentially be fatal.
The first step to take is to call 911 right away to request emergency help during an overdose. Provide all relevant details like the address and the substance of choice to ensure the right help. If you have access to naloxone, and you’re trained to use it, you can administer it. However, even naloxone can only work for about an hour, so users still need immediate medical attention.
Overcoming a Heroin Addiction
If you want to avoid the overdose risk, the best course of action is enrolling in inpatient drug rehab. With 24/7 support and accountability, individuals learn how to fight back against addiction once and for all. San Antonio Recovery Center offers a wide range of addiction treatment programs to help individuals who are struggling with heroin addiction. A sampling of our available rehab therapies and treatments include:
• Pharmacological assistance
• Cognitive behavioral therapy
• Family and group therapy
• Individual counseling
• Holistic therapy options
If you never want to worry about a heroin overdose again, rehab is your solution. At San Antonio Recovery Center in Texas, you can begin your journey to health, happiness, and sobriety with our help. Call 866.957.7885, or contact us online if you are ready to break free from heroin addiction. Our team can help you break free.